Virginia, 2025

Damaging Winds in Virginia, July 11, 2025

July 11, 2025 · NWS LWX · 3 events in 2 counties and zones

A couple of severe thunderstorms popped up just east of the Appalachian Mountains during the late afternoon into early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of severe thunderstorms popped up just east of the Appalachian Mountains during the late afternoon into early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 2:07 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 11, 2:07 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
307 PM EDT Fri Jul 11 2025

.SYNOPSIS...

A very warm and humid air mass will persist through Monday. A
weak front will approach the area late Monday, then cross the
area Monday night before stalling and dissipating south of the
area Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...

Isolated air mass thunderstorms are ongoing west of the Blue
Ridge due to terrain circulations and are drifting ESE. NUCAPS
data from 1749Z showed 850 mb moisture and instability axis
running from near Hagerstown south along the US-15 corridor into
Orange County. Another maxima in CAPE is seen over western MD
where several clusters of thunderstorms are ongoing. A minima
in moisture and CAPE is seen east of I-83 and I-95 and the
central Shenandoah Valley.

Convective activity is expected to dwindle quickly after 01Z
with a warm and muggy night expected. Expect patcy dense fog in
areas that get rain and river valley fog.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

Continued height rises Saturday should keep thunderstorm
coverage widely scattered to scattered and disorganized, but
expecting the cvrg to be greater than today due to more
instability available. Downbursts will be the primary threat due
to large amounts of instability.

Weak height falls from approaching upper level trough should
help boost thunderstorm potential Sunday. Expect significantly
greater coverage and some severe and/or flash flooding

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Heading into next week, the northern branch of the jet stream will
continue to have areas of amplification that track across the
northern tier of the U.S. One such area is expected to push across
the northeastern U.S. on Monday which helps drag a loosely defined
cold front toward the Mid-Atlantic region. Continued warm and humid
conditions ahead of this boundary will certainly increase the
thunderstorm risk on Monday afternoon/evening. With convection
likely the previous day, it remains to be seen how much convective
debris lingers into Monday morning. As instability is predicated on
daytime heating, this is an important aspect of the forecast which
is not completely known yet. However, there is certainly a decent
signal for an elevated threat of severe thunderstorms and flash
flooding.

The mentioned frontal boundary is forecast to move through late
Monday night before settling just off to the south during subsequent
days. With the southeastern U.S. mid/upper ridge flexing northward
in time, this building of heights may lead to this boundary stalling
nearby. As such, shower and thunderstorm chances are expected to
increase through the week, particularly as the stalled front returns
northward as a warm front on Wednesday. This comes with continued
summertime heat and humidity as highs soar into the low 90s. While
ensemble box-and-whisker plots show increasing temperature spread,
it does seem likely readings stay fairly close to climatology.
Heading into the end of the next work week, the Mid-Atlantic region
should remain well entrenched in the warm/moist sector.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Can't rule out a thunderstorm at IAD later today, but most
likely will stay dry. CHO and MRB will have the best chance of
thunderstorms today. Expecting a bit more thunderstorm coverage
Sat and particulary Sunday. Have added PROB30 groups for
Saturday for all the major airports.

With a cold front approaching from the west on Monday, there will be
an increasing risk of showers and thunderstorms during the afternoon
to evening hours. While conditions should be VFR outside of such
storms, restrictions are looking likely with any convective
activity. Some degree of wind shift takes place late Monday behind
the front, but gradients remain on the weak side.

This frontal zone stalls just off to the south before returning
northward as a warm front on Wednesday. Additional rounds of storms
may lead to afternoon/evening restrictions.

&&

.MARINE...

Excellent boating conditions over the weekend with light winds
and thunderstorm potential most likely staying away from the
waters. Better chance for thunderstorms Monday.

Overall gradients remain on the weaker side which should keep
background wind gusts at 10 knots or less on Monday and Tuesday.
However, an approaching cold front crosses through the region late
Monday before stalling off to the south on Tuesday. The associated
afternoon/evening thunderstorms could lead to some hazardous marine
conditions. Some of the stronger storms may require Special Marine
Warnings.

&&

.TIDES/COASTAL FLOODING...

A prolonged period of southerly winds will lead to elevated
tidal anomalies over the weekend. This carries most of the tidal
locations into Action stage, particularly during the higher of
the two astronomical high tide cycles. Sensitive locations,
such as Annapolis, are forecast to hit Minor stage during the
high tide cycle Sunday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...BRO
AVIATION...LFR/BRO
MARINE...LFR/BRO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 11, 3:14 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 PM EDT Fri Jul 11 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
414 PM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
414 PM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-121000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
414 PM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 11, 5:40 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
640 PM EDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Dmg     Keyser                  39.44N  78.98W
07/11/2025                   Mineral            WV   911 Call Center

            Two reports of trees down in Keyser.

&&

Event Number LWX2506080

KJP
Local storm report, Jul 11, 5:42 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
642 PM EDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     3 SW Headsville         39.35N  78.89W
07/11/2025                   Mineral            WV   911 Call Center

            Tree down in the 1600 block of Ebert Road.

&&

Event Number LWX2506081

KJP

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrisonburg (C)

When
July 11, 5:56 PM EST
Where
Harrisonburg (C) County, 2.62 mi SSE of Harrisonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.416, -78.848

A tree blew down near Texas Roadhouse.

Thunderstorm Wind, Rockingham

When
July 11, 6:06 PM EST
Where
Rockingham County, 0.43 mi WSW of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.417, -78.937

A tree blew down on Main Street in Dayton.

Thunderstorm Wind, Rockingham

When
July 11, 6:14 PM EST
Where
Rockingham County, 0.85 mi NNW of Stemphleytown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.412, -78.955

A tree blew down on Liskey Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269157, 1269158, 1269159.